Menu ENN Search
Language: English Français

MNPs and RUTF at the same time?

This question was posted the Prevention and treatment of severe acute malnutrition forum area and has 2 replies. You can also reply via email – be sure to leave the subject unchanged.

» Post a reply

Jen Hatchard

Nutrition International

Normal user

12 Oct 2018, 03:01

Hello,

I am wondering if there is any official WHO recommendation contraindicating MNP use at the same time as RUTFs? (i.e. risk of exceeding RDAs/RDIs)

Thank you!
Jen

Shishay

Normal user

12 Oct 2018, 16:18

Hello Jen

As per the "WHO 2013 update on the management of sever acute malnutrition in infant and young children" recommendation therapeutic products including F75, F100, RUTF and RUSF have adequate micronutrients that meet the RDA/RDIs for children even acute malnourished unless stated. However, if specific micronutrient deficiency is confirmed it is possible treatment with the specific deficiency with medical supervision.

André BRIEND

Frequent user

13 Oct 2018, 07:55

Dear Jen,

Shishay is correct mentioning the 2013 WHO document on SAM saying there is no need as a rule to give mineral and vitamin supplements to SAM children receiving adequately fortified F-75 and F-100.

An additional remark, since this was published, several papers from the same authors suggest that the thiamine content of F-75 is too low. See:

https://www.ncbi.nlm.nih.gov/pubmed/29064578
https://www.ncbi.nlm.nih.gov/pubmed/28905406
https://www.ncbi.nlm.nih.gov/pubmed/27379239

This is based mainly on theoretical considerations but this deserves more attention. Clinical trials to test this hypothesis would be welcome. Thiamine is absolutely safe and non toxic and if you are in an area where intake is low, you may consider giving supplements.

I would be against giving standard MNP, at least at the beginning of treatment in SAM children as these MNP usually have a high iron content and it is suspected that this may predispose to complications especially in infected children. Having said that, it is quite possible that the iron content of standard RUTF is too low or too poorly absorbed and many children end up with iron deficiency or even anemia at the end of treatment. Given them MNP at discharge would make sense if you have a high proportion of these children with aneamia.

Back to top

» Post a reply